Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 64, NWS Lake Charles, LA

June 13, 2003Hardin County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 13, 2003, 5:23 PM CDT for Hardin County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2003, 5:23 PM CDT (22:23 UTC)
Expired
Jun 13, 2003, 6:30 PM CDT
In force
67 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Hardin County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2003-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1830 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2003-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1830 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 132223
SVRLCH
TXC199-132330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
523 PM CDT FRI JUN 13 2003

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARDIN COUNTY IN SOUTHEAST TEXAS

* UNTIL 630 PM CDT

* AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 21 MILES NORTHWEST OF KOUNTZE...MOVING EAST AT
  15 MPH.

* THIS STORM WILL BE NEAR...
  HONEY ISLAND BY 600 PM CDT
  VILLAGE MILLS BY 610 PM CDT
  KOUNTZE BY 625 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3051 9469 3041 9469 3033 9420 3050 9417

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:01 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 13, 3:01 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
301 PM CDT FRI JUN 13 2003

TSTM COMPLEX INTO NRN PORTIONS OF OUR FORECAST AREA. WARNINGS HAVE
BEEN ISSUED FOR DOPPLER INDICATED STRAIGHT LINE WINDS IN CENTRAL
LOUISIANA...STARTING TO SEE SEVERE REPORTS...VERNON PARISH FROM
EARLIEST WARNING. CAPES INCREASING...WATCH BEING ISSUED AHEAD OF
THE BOUNDARY. BOW TYPE ECHOES ARE EXPECTED.

STRONG SEABREEZE HAD INTERCEPTED TSTM COMPLEX FROM THIS MORNING.
VISIBLE IMAGERY SHOWING CLOUD STREETS...INDICATIVE OF 25KT WINDS AT
THE BOUNDARY LAYER OVER THE SOUTHERN ZONES.

WILL START THE NORTHERN ZONES OUT WITH 40 PERCENT POPS THIS EVENING.
ACTIVITY SHOULD WIND DOWN EARLIER THAN YESTERDAY TO SLIGHT CHANCE
POPS REMAINDER OF THE NIGHT WITH THE LOSS OF HEATING. AIRMASS
REMAINS QUITE MOIST AND UNSTABLE FOR THE FORESEEABLE FUTURE WITH PWS
WELL IN EXCESS OF 1.5 INCHES AND K-INDICES OVER 30. HOWEVER...
CAPPING SHOULD RE-ESTABLISH TONIGHT THRU SUNDAY...HOLDING POPS TO
THE CHANCE CATEGORY OVER THE SOUTHERN ZONES EACH DAY. WILL GO HIGHER
ON NORTHERN ZONES DUE TO GOOD SHORTWAVE WHICH SHOULD ORIGINATED IN
THE DESERT SOUTHWEST...IS NOW IN MOVING INTO TEXAS AND WILL ARRIVE
EARLY ON SATURDAY. GFS IS CONSISTENT ON DEVELOPING TROF OVER THE
SOUTHERN PLAINS THIS WEEKEND...DEEPENING INTO A CLOSED LOW
LINGERING OVER ARKANSAS...FINALLY LIFTING PER MRF LATE IN THE WEEK.
WILL BE GOING WITH HIGHER POPS FOR THE NORTHERN ZONES. A FRONTAL
SYSTEM COULD GENERATE ASSOCIATED WITH THE TROF/LOW FROM E TEXAS
INTO NORTHERN LOUISIANA...ADDING TO RAIN CHANCES.

.PRELIMINARY TEMPS/POPS...

KBPT 77 91 74 89 / 20 50 20 50
KLCH 77 88 74 87 / 20 50 30 50
KLFT 75 86 73 87 / 20 40 20 40
KAEX 73 84 72 87 / 40 60 30 60

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...SEVERE TSTM WARNING RAPIDES PARISH UNTIL 315 PM.
     SEVERE TSTM WARNING VERNON PARISH UNTIL 315 PM.
TX...SEVERE TSTM WATCH SE TX EXCEPT JEFFERSON COUNTY.

SWEENEY
Hazardous weather outlook, Jun 13, 4:29 AM CDT, 12 hours 54 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
429 AM CDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
AN UPPER LEVEL DISTURBANCE MOVING THROUGH THE AREA WILL PRODUCE
SCATTERED THUNDERSTORMS THROUGHOUT THE DAY. THERE IS A SLIGHT CHANCE
THAT THESE STORMS MAY BECOME SEVERE. HEAVY RAIN...SMALL HAIL...
FREQUENT LIGHTNING AND GUSTY WINDS ARE POSSIBLE WITH THESE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SHOWERS AND THUNDERSTORMS REMAIN IN THE FORECAST THROUGH THE END
OF NEXT WEEK. THE BEST CHANCE FOR SEVERE WEATHER WILL BE
SATURDAY MORNING IN MOST AREAS AS A LARGE AREA OF STORMS FORMS IN
NORTH-CENTRAL TEXAS AND MOVES DOWN TO THE SOUTH INTO THE LOCAL AREA.
THERE IS A SLIGHT CHANCE THAT SOME THUNDERSTORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
THE ASSISTANCE OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TODAY OR TONIGHT...AND WILL MOST LIKELY
BE NEEDED SATURDAY MORNING.

MCNATT

In the hours before

Local storm report, Jun 13, 2:41 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0241 PM CDT FRI JUN 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0203 PM    3 N EVANS                 LA   WIND DAMAGE
06/13/03   VERNON                         TRESS DOWN ACROSS HWY 111.

FN
Local storm report, Jun 13, 2:44 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0244 PM CDT FRI JUN 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0203 PM    3 N EVANS                 LA   WIND DAMAGE
06/13/03   VERNON                         TRESS DOWN ACROSS HWY 111.
                                          REPORTED BY PUBLIC.

FN
Local storm report, Jun 13, 2:59 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0259 PM CDT FRI JUN 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    LEESVILLE                 LA   WIND DAMAGE
06/13/03   VERNON                         TREES AND POWER POLES
                                          DOWN. REPORTED BY THE
                                          SHERIFFS OFFICE.

FN
Local storm report, Jun 13, 4:01 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0401 PM CDT FRI JUN 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0229 PM    ALEXANDRIA                LA   54 MPH WIND GUST
06/13/03   RAPIDES                        PEAK GUST 54 MPH. REPORTED
                                          BY NWS OBSERVATION SITE.

FN

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.